Page 1 of 2 12 LastLast
Results 1 to 10 of 13

Thread: im gonna suck/chew on these patches

  1. #1
    Senior Member Josh A's Avatar
    Join Date
    Oct 2008
    Location
    NEAR ST. LOUIS MISSOURI
    Posts
    369

    im gonna suck/chew on these patches

    everytime i crap it hurts so bad not to mention the finger to dig it out. i just found out its because i a chronic tear in rectal wall[a fissure they say chronic cause it hasnt been able to heel in 6months+]. so that rectal pain is setting off my neuropathic pain. the emergency room wont be able to help. ive tried all sorts of meds. these fentanyl patches didnt help but im thinking about sucking on one like a cough drop its a 25mcg[low dose]. i had a nerve realease[no help, this f*&#ing spinal stimulator implant is now in me[no help]. went to pain mgmt. sep.1 and he thinks i can try the stimulator in a couple to see if any changes. i was lookin forward to that appointment but not even a next step plan just ''wait''. the placement of this piece of s%$t is right on my waist line so can barely wear any of my damn clothes. so screw it im tryin somethin i cant ''wait'' as suggested. the can't be that bad i just read they give it orally in a lollipop form. ANYONE ever said screw and tried it? just to take the edge off. i cant take it. its taken my mood my social life.....rrrgghhh. SCI im fine w/ but 24hr pain, no. ive been strong. but im thinkn desperate times calls for desperate measures. anyone at all tried sucking on a patch before i do this.
    Many Blessings,
    Josh


    So we can say with confidence,“The Lord is So we can say with confidence,“The Lord is my helper, so I will have no fear. What can mere people do to me?" Hebrew13:6

  2. #2
    Senior Member rdf's Avatar
    Join Date
    Jul 2001
    Location
    Someplace between Nowhere and Goodbye
    Posts
    12,980
    I had a friend a few years ago who had the fentanyl suckers (lollipop)...he had cancer, and they seemed to work pretty well for him. Instead of risking harm to yourself by chewing on a patch, maybe ask your doc for the suckers to see if this helps with your pain. Best of luck to you.
    Please donate a dollar a day at http://justadollarplease.org.
    Copy and paste this message to the bottom of your signature.

    Thanks!

  3. #3
    I may have in the past but that's not to say I suggest it. That is a low dose though. By the way it was much higher mcg and still did nothing for my neuro pain.
    Dave
    C5/C6 complete
    http://www.davegrotzinger.com
    http://www.daves-webdesign.com

    "I knew all the rules but the rules did not know me guaranteed..." - Eddie Vedder

  4. #4
    Senior Member
    Join Date
    Mar 2006
    Location
    connecticut
    Posts
    8,272
    DEFINATELY not a good idea. The med in the pop isn;t the same as the patch.

    It will take almost 12 hours for the med in the patch to "Kick in" so to speak, then it should be pretty steady. When you replace the patch, you can put the new one in a more convenient place.

    Did anyone mention a temp colostomy to allow the fissure to heal?
    T7-8 since Feb 2005

  5. #5
    Senior Member CurvySAT05's Avatar
    Join Date
    Mar 2009
    Location
    Southern California
    Posts
    492
    Josh,
    Sucking/chewing on a fentanyl patch is NEVER the way to go!!! Even though you are on a "low dose" of 25mcg, you have to remember that it only describes how much is released from the patch every hour. There is a lot more than 25mcg in that patch. Often times people who suck/chew on patches end up in the ER or dead because of the systemic effects of such a large dose of fentanyl at one time. When taking fentanyl you have to titrate the dose slowly so that your body is able to get used to the new dose. In essence, sucking/chewing on the patch increases that dose in one LARGE burst and can send you into respiratory distress/arrest or cardiac arrest, etc.
    As dgrotz said, the fentanyl did very little for his neuro pain, which I suspect is what is happening with you. I see you have a stim, but that it is not helping. Are you still on nerve meds such as Lyrica, Neurontin (gabapentin), Keppra, etc? My suggestion would be to call the pain docs office FIRST THING in the morning and tell them that you are in a PAIN CRISIS and you need to come in for an URGENT appt. Tell the doctor what is going on with your fissure and ask if there are any nerve meds you can take to help during the healing process. Have you tried using lidocaine gel during your BP to help minimize the effects of pain from dig stim? This might be another option available to you as well if you haven't already tried it.
    Main point to my post is DO NOT suck/chew on the fentanyl patch. It is VERY dangerous and could be fatal. If your current treatment is not helping (which I can tell isn't) you REALLY need to speak with your doctor rather than trying to come up with your own alternatives. Not only is coming up with your own alternatives highly dangerous, it could get you kicked out of your pain docs office for breaking your pain contract (most pain docs have you sign a contract saying that you will not change doses, etc on your own and that if you do you are subject to dismissal from the doctors care). Then, not only will you be in pain, but you won't have ANY meds to treat it until (and assuming) you can find another pain doc to take you as a patient.
    I'm sorry you are in so much pain, I know that it really sucks. You NEED to call the doc tomorrow and tell them you are in need of an URGENT appointment for a pain crisis. Good luck!
    Last edited by CurvySAT05; 09-07-2009 at 11:19 PM.
    ~Mandy~
    SCI as a result of spinal surgery
    TiLite Aero Z!!!

  6. #6
    Josh, DON'T YOU DARE SUCK OR CHEW ON THAT PATCH.

    As others have pointed out, the 25 mg dose is per hour. Since the patch is intended for three days of use, you could potentially release 1800 mg of Fentanyl all at once (72 hours times 25 mg per), which is more than enough to kill you.

    I understand desperation, but risking your life isn't worth it. Work on getting through this five minutes, and when you've done that, congratulate yourself and work on getting through the next five minutes. In the morning, do as Mandy says and call your pain clinic and tell them you are in crisis and must be seen immediately.

    I also think Mandy is on to something with her suggestion about the Lidocaine gel. But don't just use it for your BP, apply it frequently to your fissure. In theory, that should help tone your nerve pain down. I sure hope it does.

    I really feel for you, and am VERY worried that you're going to cause yourself damage by trying to get pain relief by abusing the patches.

    Please post and let us know what you plan to do. I'm going to be watching the forum in the hopes of hearing that you've changed your mind.
    It is easier to find men who will volunteer to die, than to find those who are willing to endure pain with patience.

    ~Julius Caesar


  7. #7
    Josh, I used to feel like I was birthing a porcupine out my arse every time I had a BM. My doctors prescribed Lidocaine Jelly along with daily Miralax and stool softeners. This combo has helped a lot. BTW, part of my pain problem was caused by internal hemroids.
    Last edited by Danine; 09-08-2009 at 08:51 PM.
    "The truth will set you free. But first, it will piss you off." -Gloria Steinem

  8. #8
    Senior Member Josh A's Avatar
    Join Date
    Oct 2008
    Location
    NEAR ST. LOUIS MISSOURI
    Posts
    369
    i made it through the day.....
    i do use lidocaine on a hydrocortisone suppository that in supposed to help w/ inflammation n promote healing. im starting to use it during my bp.
    i talked to my sci neuro doc about the botox injection[for the fissure] for a 2ND OPINION. i dunno what im gonna do everytime i go to a doctor something itends up w/ the word ''CHRONIC'' attached.

    thanx for your concerns n ideas. ive held it together for so long and just getting to a breaking point. i mean my rehab asks me to talk to new sci's[motivationally] and ive helped alot. now i'm down to feeling/acting like this.
    Many Blessings,
    Josh


    So we can say with confidence,“The Lord is So we can say with confidence,“The Lord is my helper, so I will have no fear. What can mere people do to me?" Hebrew13:6

  9. #9
    Josh, it's true that hydrocortisone helps decrease inflammation, but I've always heard that it can actually inhibit wound healing...may want to double check with your doctor on that one.
    "The truth will set you free. But first, it will piss you off." -Gloria Steinem

  10. #10
    Hey - Josh, don't do anything rash until you get that fissure to heal. Those are brutally painful for ABs (I had them) and I can't imagine how bad it must trigger your neuropathic pain. I am so glad that you can look forward to some relief when you get this concrete, reversible problem, namely the fissure, healed. The hardest part of chronic pain is the realization that there is no end in sight, but you have hope to get improvement with the resolution of the damn fissure.
    If you are feeling suicidal with the patches, I hope you share your feelings with those around you - friends, family, and as Mandy said, with your pain docs. Do you have the right doctors to help you with the fissure? General docs? Gastroenterologists? Physiatrists? Pain docs?

Similar Threads

  1. Replies: 0
    Last Post: 05-30-2004, 09:16 AM
  2. EXPANDED DURAGESIC PATCH RECALL
    By calico in forum Pain
    Replies: 0
    Last Post: 04-08-2004, 07:12 AM
  3. Replies: 0
    Last Post: 11-27-2002, 06:20 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •